Florida, 2012Hail and Lightning Strike in Florida, May 18, 2012
May 18, 2012 · NWS TBW · 2 events in 1 county or zone
A weak cold front moved into central Florida as it dissipated, fueling isolated thunderstorms that produced one inch hail. A lightning strike from one of the storms struck and injured a 27 year old man.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved into central Florida as it dissipated, fueling isolated thunderstorms that produced one inch hail. A lightning strike from one of the storms struck and injured a 27 year old man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 18, 12:13 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, May 18, 12:13 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
113 PM EDT FRI MAY 18 2012
.SHORT TERM (TONIGHT-SUNDAY)...
IN THE SHORT TERM THE MAIN WEATHER FEATURE ACROSS THE AREA WILL
REMAIN THE TROUGH ACROSS THE SOUTHEASTERN STATES. AT 500 MB A LOW
WILL BE CUTTING OFF TONIGHT AND INTO THE WEEKEND OFF THE NORTH
CAROLINA COAST. THE LOW WILL MAINTAIN A NEARLY STATIONARY POSITION
AND SPIN IN PLACE THROUGH THE REMAINDER OF THE WEEKEND. THE
SURFACE PATTERN WILL REFLECT THIS UPPER LEVEL FEATURE WITH A LOW
DEVELOPING IN NEARLY THE SAME PLACE...AND A WEAK SURFACE TROUGH OR
FRONTAL BOUNDARY LINGERING ACROSS THE EXTREME NORTHERN PENINSULA.
SURFACE OBS THIS AFTERNOON SHOW A DISTINCT NORTH TO NORTHEAST FLOW
NORTH OF THE FORECAST AREA WITH LOWER DEWPOINTS AND COOLER
TEMPERATURES. A LITTLE OF THE DRIER AIRMASS WILL INCH INTO THE FAR
NORTHERN ZONES ON SATURDAY WITH DEWPOINTS FALLING INTO THE UPPER
50S. THIS WILL BRING SOME COOLER NIGHTTIME LOWS INTO THE NORTHERN
INTERIOR AREAS BY SATURDAY NIGHT AND SUNDAY BUT ELSEWHERE THERE
SHOULD BE LITTLE TO NO AIRMASS CHANGE. DAYTIME TEMPERATURES SHOULD
SHOW ONLY MINOR IMPACTS AS THE DRIER AIR MAY BRING LESS
CLOUDS...MORE SUN AND BETTER HEATING. RAIN CHANCES WILL CONTINUE
TO BE HIGHEST ACROSS THE INTERIOR AREAS GIVEN THE INLAND
PROGRESSION OF THE WEST COAST SEA BREEZE. SHADED POPS A LITTLE
LOWER ACROSS THE NORTH FOR THE DRY AIRMASS AND NOTICED AN OVERALL
DRYING TREND IN MODEL POPS.
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
THERE IS ENOUGH 1000-850MB MOISTURE TO PROVIDE SOME LOW POPS
EARLY IN THE PERIOD (MAINLY FOR SHRA)...BUT LACK OF MOISTURE ABOVE
H85 WILL LIMIT COVERAGE AND TWEAKED POPS BACK TO NO HIGHER THAN 20
PERCENT FOR MON. H85-H7 MOISTURE WILL INCREASE FROM SOUTH TO NORTH
TUE AND WED AND WILL BRING 30 POPS INTO THE FORECAST BEGINNING IN
THE FAR SOUTH ON TUE BEFORE SPREADING NORTH ENCOMPASSING THE
ENTIRE LAND AREAS W/ 30 POPS BY THU. FAVORABLE WEAK SE FLOW WILL
FAVOR SEA BREEZE COLLISIONS IN THE ERN HALF OF THE PENINSULA...ESP
BY THU WHEN LOW LEVEL FLOW INCREASES. GIVEN THIS...COVERAGE MAY
EXCEEDED THE 30 POP LATE IN THE PERIOD IF CURRENT GFS/ECMWF
MOISTURE PROFILES ALSO HOLD TRUE. TEMPS WILL BE WARM AND NEAR TO
SLIGHTLY ABOVE CLIMO.
&&
.AVIATION...
VFR FOR THE NEXT 24 HOURS. THE ISOLD SHRA NOW ALONG THE WEST COAST
ARE EXPECTED TO PUSH EAST OF THE TERMINALS AND WILL LEAVE OUT OF THE
TAFS...EXCEPT AT FMY AND RSW WHICH COULD SEE A VCSH. WESTERLY WINDS
BECOME LIGHT AND VARIABLE OVERNIGHT...ENE SAT MORNING....AND THEN SW
TO WEST AFTER 19/18Z.
&&
.MARINE...
WEAK SURFACE HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL BRING
CONTINUED LIGHT WINDS AND LOW SEAS THROUGH THE NEXT SEVERAL DAYS.
&&
.FIRE WEATHER...
NO WIDESPREAD CONCERNS THE NEXT SEVERAL DAYS. SLIGHTLY DRIER AIR
WILL MOVE INTO THE INTERIOR AREAS OF NORTH CENTRAL FLORIDA BY
SUNDAY BUT RELATIVE HUMIDITY WILL REMAIN ABOVE CRITICALLY LOW
THRESHOLDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 71 89 70 90 / 10 20 10 30
FMY 72 91 69 92 / 10 20 20 30
GIF 68 90 68 91 / 10 40 20 30
SRQ 69 86 70 87 / 10 20 10 30
BKV 63 90 64 91 / 10 20 20 30
SPG 75 86 71 87 / 10 20 10 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
AVIATION...RUDE
LONG TERM...COLSON
Hazardous weather outlook, May 18, 3:51 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
451 AM EDT FRI MAY 18 2012
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-191000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
451 AM EDT FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY ACROSS THE INTERIOR. THE STRONGEST STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK. THE STRONGEST STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JELSEMA
Lightning, Polk
- When
- May 18, 4:30 PM EST
- Where
- Polk County, Lakeland Highlands
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 27.960, -81.950
Emergency management and local media reported that a 27 year old man was injured while standing in his front yard when lightning struck a nearby tree. The man complained of a headache and burning eyes and was taken to a hospital. Lightning was first detected at about 4:22 pm EST six miles north of the man's house, and at 4:30 pm EST in the vicinity of the house.
Hail, Polk
- When
- May 18, 6:43 PM EST to 6:45 PM EST
- Where
- Polk County, Haines City
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.110, -81.630
Quarter sized hail was reported near Lake Lowery.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 18, 2012$406,000 · 1.75 in hail · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, May 18, 2012$310,000 · 5 events
- Hail and Damaging Winds in Florida, May 18, 2012$15,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, May 18, 20121.75 in hail · 15 events
- Drought in Missouri, May 18 to 31, 201210 events
- Damaging Winds in South Dakota, May 18 to 19, 201261 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, May 18, 2012$11,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 18, 20124 events
- Damaging Winds in Wyoming, May 18, 2012$1,000 · 67 kt wind · 4 events
- High Wind in New Mexico, May 18, 201256 kt wind · 4 events
- Dust Storm and High Wind in Arizona, May 18, 201250 kt wind · 3 events
- Hail in Alabama, May 18, 20120.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383442, 383447.